JOURNAL ARTICLE

[Severe noncardiogenic pulmonary edema due to permeability disorder after i.v. administration of CT contrast medium with subsequent venovenous extracorporeal membrane oxygenation]

B Poros, J Katchanov, A Curta, T Weig
Der Anaesthesist 2020, 69 (8): 579-582
32548721
Hypersensitivity reactions are one of the most feared side effects associated with the use of CT contrast agents. Bronchospasm and lung edema are known manifestations, whereby the latter occurs much less often. In anaphylaxis, numerous mechanisms can lead to cardiac failure with subsequent lung edema. In contrast, the cardiac function is not impaired in noncardiogenic pulmonary edema (NCPE), which is a rare phenomenon but with potentially fatal outcome. The exact pathophysiology of NCPE remains unknown and characteristically response to conventional anaphylaxis treatment is poor. This article presents the case of a 48-year-old man with NCPE who underwent elective coronary CT as part of the evaluation of recurrent syncope. After administration of iodinated contrast medium the patient developed a fulminant lung edema, which led to severe hypoxemia with cardiac arrest despite immediate treatment by the medical emergency team, including assisted ventilation, prednisolone, dimetindene and adrenaline. An early echocardiographic assessment after ROSC and intubation showed an intact cardiac function and no signs of valvular pathologies. Arterial blood gas analysis revealed a severe global respiratory failure (Horowitz quotient 73), profound acidosis (pH 7.06), elevated lactate and hemoglobin levels (8.9 mmol/l and 23.7 g/dl, respectively). A chest X‑ray revealed bilateral inhomogeneous opacities. Nitrous oxide was administered to improve the ventilation-perfusion mismatch. In addition, intravenous hydrocortisone was started to address the severe capillary leak syndrome. Follow-up echocardiography showed consistently stable cardiac function at all times. As the lung function deteriorated despite aggressive countermeasures, venovenous extracorporeal membrane oxygenation (ECMO) was initiated 6 h after the initial event. With the aid of ECMO support the invasiveness of mechanical ventilation could be reduced and volume substitution intensified. In the further course, microcirculatory dysfunction and respiratory function gradually improved and ECMO support could be discontinued after 70 h. The patient was extubated on day 9 and discharged to the normal ward on day 13 without any neurological impairments.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
32548721
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"